Images of guerrillas exposed to Turkish chemical weapons
ANF has obtained footage of two guerrilla fighters affected by Turkish chemical weapons. They suffered paralysis of the nervous and respiratory systems and memory loss.
The Turkish occupation army has been using chemical weapons in guerrilla-controlled areas in southern Kurdistan (northern Iraq) since mid-April. According to a new balance sheet published by the People's Defence Forces (HPG) on 17 October, banned bombs and chemical weapons have been used at least 2476 times in the last six months. These war crimes have been documented by ANF several times with images and testimonies.
In October, the organisation International Physicians for the Prevention of Nuclear (IPPNW) called for an independent investigation into the use of chemical weapons in Southern Kurdistan, saying that the available evidence was sufficient.
ANF has obtained new footage from the Werxelê resistance area in Avaşîn, one of the targets of the occupation and chemical weapons attacks. The footage shows a group of Turkish soldiers arriving at the war tunnels of Werxelê and some soldiers with ropes tied around their waists being lowered down at the entrance of the war tunnel. The soldiers can be seen throwing chemical weapons into the war tunnel and then quickly retreating.
DIFFERENT FORMS OF POISON GAS
Zîlan Mêrdîn, a guerrilla medic who provided first aid to the guerrillas exposed to the poison gas, stated: "In the tunnels of Werxelê, the war is very intense and permanent. Almost every day, at the entrances to the tunnels, the enemy first explodes large bombs with high explosive power, immediately afterwards or at the same time they also use various poisonous gases and irritants. The explosions follow one another directly, so that it is not clear what is actually happening.
Baz and Helbest were exposed to chemical weapons attacks on different days, but in a similar way. We did not hear from the comrades after the big explosions. They were later taken to a safe place and protective measures were taken. As they reported, there were different smells in the area due to the explosion, but they could not detect a very distinct smell of chemical weapons, but a dense grey gas."
“NERVOUS SYSTEM AFFECTED”
Zîlan Mêrdîn explained that the two guerrillas who were exposed to the gas later showed signs of amnesia when they were taken out of the area: "They could not remember anything. Comrade Helbest first had memory loss, then uncontrolled behaviour and laughter, as if she had gone mad. Then she lost consciousness and died.
Helbest could not control her speech and behaviour. The poison gas she had inhaled had affected her nervous system and the normal physiological functions of her body were suppressed and disrupted. Her sudden euphoria was an abnormal state caused by the chemical weapons. Hevala Helbest was a commander we had known for a long time and she never did anything like this in normal times.
We know that the Turkish state has chemical weapons that cause such effects and that these chemical weapons are called 'nerve gas' and 'capacity-disrupting substances'. They use tabun, soman and sarin as chemical weapons. Although 'capacity-disrupting agents' are not absolutely lethal in open areas, they can be lethal when exposed intensively indoors. As the name of this chemical weapon suggests, it involves destroying people's nervous systems and willpower to incapacitate them."
“HE WAS NOT WITH HIMSELF”
Zîlan Mêrdîn stated that similar effects occurred with the guerrilla Baz: "When the comrades reached him and took him out, he couldn't remember anything, he was unconscious. He behaved as if he had gone crazy. His condition was even more serious than that of Helbest. We don't know exactly how many minutes and what kind of chemical weapons he was exposed to. When our comrades reached him, he had already collapsed. We started the first interventions we knew.
The comrade had severe breathing problems. His respiratory system and central nervous system were badly affected. As can be seen in the footage, he was experiencing excessive sweating and tremors. His body was trying to expel the poison from inside him. This is because when a person is poisoned, the body activates its defence mechanism and reflexively tries to expel the poison through saliva and sweating. That's why he had seizures. Baz had difficulty breathing. He made a wheezing sound and tried to breathe intermittently."
“FALLEN BECAUSE OF CHEMICAL WEAPONS USE”
Mêrdîn further said: "Baz, Helbest and Demhat Têkoşîn fell after being exposed to chemical weapons attacks. We tried to intervene with the limited means at our disposal, but unfortunately we could not save our friends. The enemy attacked each time from a different place, in a different way and with different types of chemical weapons. We have experienced and are still experiencing such situations. We are still exposed to the same attacks, and we are still resisting. Many of our comrades are resisting sacrificially in the positions. All should know that every single martyr makes our anger, conviction and will even stronger."